Alert archive / California / Frost Advisories in 2019

Frost Advisory 6, NWS Eureka, CA

March 13, 2019Del Norte County, Humboldt County, Mendocino County, California

NWS Eureka, CA issued this frost advisory at Mar 13, 2019, 2:23 PM PDT for Del Norte County, Humboldt County, Mendocino County, California. It took effect at Mar 14, 2019, 1:00 AM PDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Mar 13, 2019, 2:23 PM PDT (21:23 UTC)
In effect from
Mar 14, 2019, 1:00 AM PDT
Expired
Mar 14, 2019, 9:00 AM PDT
In force
8 hr
Issued by
NWS Eureka, CA

Counties Del Norte County, CA, Humboldt County, CA, Mendocino County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 47 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 9.4 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2019-03-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2019-03-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
884 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

571 
WWUS76 KEKA 132123
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
223 PM PDT Wed Mar 13 2019

CAZ110-111-113-141030-
/O.NEW.KEKA.FZ.W.0005.190314T0800Z-190314T1600Z/
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Southeastern Mendocino Interior-
223 PM PDT Wed Mar 13 2019

...FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM PDT THURSDAY...

The National Weather Service in Eureka has issued a Freeze
Warning...which is in effect from 1 AM to 9 AM PDT Thursday. 

* LOW TEMPERATURES...upper 20s to lower 30s.

* LOCATIONS INCLUDE...Leggett, Laytonville, Willits, Covelo,
  Ukiah, and Hopland.

* FOR A DETAILED VIEW OF THE HAZARD AREA...visit 
  http://www.wrh.noaa.gov/map

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

CAZ101-103-112-141030-
/O.NEW.KEKA.FR.Y.0006.190314T0800Z-190314T1600Z/
Coastal Del Norte-Northern Humboldt Coast-
Southwestern Mendocino Interior-
223 PM PDT Wed Mar 13 2019

...FROST ADVISORY IN EFFECT FROM 1 AM TO 9 AM PDT THURSDAY...

The National Weather Service in Eureka has issued a Frost
Advisory...which is in effect from 1 AM to 9 AM PDT Thursday. 

* LOW TEMPERATURES...mid 30s.

* LOCATIONS INCLUDE...Crescent City, Arcata, Eureka, Fortuna,
  Boonville, and Comptche.

* FOR A DETAILED VIEW OF THE HAZARD AREA...visit 
  http://www.wrh.noaa.gov/map

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that frost is possible. Sensitive outdoor
plants may be killed if left uncovered.

&&

$$
2 follow-up statements
061 
WWUS76 KEKA 141017
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
317 AM PDT Thu Mar 14 2019

CAZ110-111-113-141600-
/O.CON.KEKA.FZ.W.0005.000000T0000Z-190314T1600Z/
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Southeastern Mendocino Interior-
317 AM PDT Thu Mar 14 2019

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM PDT THIS MORNING...

* LOW TEMPERATURES...Upper 20s to lower 30s.

* LOCATIONS INCLUDE...Leggett, Laytonville, Willits, Covelo,
  Ukiah, and Hopland.

* FOR A DETAILED VIEW OF THE HAZARD AREA...visit 
  http://www.wrh.noaa.gov/map

$$

CAZ101-103-112-141600-
/O.CON.KEKA.FR.Y.0006.000000T0000Z-190314T1600Z/
Coastal Del Norte-Northern Humboldt Coast-
Southwestern Mendocino Interior-
317 AM PDT Thu Mar 14 2019

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM PDT THIS MORNING...

* LOW TEMPERATURES...Mid 30s.

* LOCATIONS INCLUDE...Crescent City, Arcata, Eureka, Fortuna,
  Boonville, and Comptche.

* FOR A DETAILED VIEW OF THE HAZARD AREA...visit 
  http://www.wrh.noaa.gov/map

$$
741 
WWUS76 KEKA 141545
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
845 AM PDT Thu Mar 14 2019


CAZ110-111-113-141645-
/O.EXP.KEKA.FZ.W.0005.000000T0000Z-190314T1600Z/
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Southeastern Mendocino Interior-
845 AM PDT Thu Mar 14 2019

...FREEZE WARNING WILL EXPIRE AT 9 AM PDT THIS MORNING...


$$

CAZ101-103-112-141645-
/O.EXP.KEKA.FR.Y.0006.000000T0000Z-190314T1600Z/
Coastal Del Norte-Northern Humboldt Coast-
Southwestern Mendocino Interior-
845 AM PDT Thu Mar 14 2019

...FROST ADVISORY WILL EXPIRE AT 9 AM PDT THIS MORNING...


$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this frost advisory went out at Mar 13, 4:41 AM PDT, 9 hours 42 minutes earlier.

Area forecast discussion, Mar 13, 4:41 AM PDT, 9 hours 42 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
441 AM PDT Wed Mar 13 2019

.SYNOPSIS...Dry weather is expected to prevail through the weekend.
Mornings will continue to be cool, however daytime highs will
start to increase above normal for the weekend. The warmer and
dry weather may last into Monday, before the next chance for rain
arrives Tuesday or Wednesday of next week.

&&

.DISCUSSION...Satellite imagery and radar data showed shallow
convection and showers in the northerly wind flow offshore over
the coastal waters early this morning. High resolution model
guidance appeared to capture the shallow convection offshore
the best compared to the coarser models. Granted the convection
is fighting the large scale subsidence as well as light northeast
and easterly winds near shore. Some light showers or sprinkles may
clip the north coast around Cape Mendocino through the early morning
hours, before dissipating completely.

A freeze warning remains in effect for interior Mendocino county
where temperatures have been in the lower 30s this morning. A few
sites have dipped into the upper 20s, while KUKI was still around
35F. Contemplated expanding the freeze warning into the Anderson
valley zone where one of the Boonville weather stations has
reported 32F. The warmer of the two Boonville stations was at 37F.
A frost advisory remains in effect for the Anderson valley zone,
though an upgrade to a freeze warning may be necessary. Another
freeze warning and/or frost advisory will probably be necessary for
interior Mendocino county for Thursday morning. This will depend on
how quickly clouds from an upstream shortwave arrives. Even though
the atmosphere is forecast to warm aloft, a nocturnal inversion will
form and decouple that warming from reaching the surface.

Otherwise, after the frost burns off, it is shaping up to be a
fine day with ample sunshine and way less windy as a mid level
(500mb) ridge axis builds toward the coast. Temperatures aloft
will warm resulting in much more stable conditions.

Riding aloft and gradually warming temperatures will dominate for
the remainder of the week and over the weekend. A couple of shortwave
troughs will move into the ridge, one on Thursday and another on
Saturday. These waves are forecast to dampen out considerably and
no rain is expected from either. The main forecast problem will
continue to be frost/freeze chances across primarily interior
Mendocino county where the growing season has commenced. The
growing season has not begun yet for our other 3 counties. Frost
advisories and freeze warnings will be issued for these other
areas later in the Spring when there are impacts from FROST.

The dry weather with above normal temperatures will probably last
into next Monday as the ridge aloft edges eastward over the
intermountain west. Stratus invading the coast will certainly be
something to watch for as the offshore winds decrease.

The forecast for rain early to mid next week for NW California
remains highly uncertain. An upstream trough will split and then
undercut the blocking ridge Tue into Wed. As we have seen time
and time again this season, these splitters have either stalled
offshore and/or headed southward toward the central or southern
California coasts. A few have taken a more northerly track, however.
At this time there is no other prudent choice but to go with the
ensemble blend which is essentially near climatology for
precipitation chances. This mid week storm is not shaping up to be
a very significant precipitation event for NW California. An
upstream kicker late next week stands a better chance of giving
our forecast area a better soaking than the first one.

&&

.AVIATION...Conditions are VFR across the area this morning save a
few inland river valleys and inland from Cape Mendocino where low
clouds linger. Very open cellular SC clouds continue to move S over
the coastal waters and occasionally graze the coastal areas. In
addition, some low clouds from SW OR will occasionally drift S
toward KCEC during the morning before thinning. Some gusty winds
over the highest terrain of Mendocino County will linger this
morning. Otherwise, winds are expected to be generally light. /SEC

&&

.MARINE...N winds are already diminishing and will continue to do
so. The strongest winds over the forecast period will be over the S
coastal waters through this evening, where gusts will occasionally
exceed 25 knots. NW swell will be gradually subsiding as well into
Saturday. Another train of more westerly swell is expected to arrive
on Sunday.

The Small Craft Advisory will continue through midnight tonight,
mainly due to seas. Have extended the advisory for the S outer
waters a few hours past the expiration time for the rest of the
area. /SEC

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...Freeze Warning until 9 AM PDT this morning for CAZ110-111-113.

     Frost Advisory until 9 AM PDT this morning for CAZ103-112.

NORTHWEST CALIFORNIA COASTAL WATERS...
	Small Craft Advisory until midnight PDT tonight for PZZ450-455-
	470.
	Small Craft Advisory until 3 AM PDT Thursday for PZZ475.

&&

Visit us at http://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
http://www.facebook.com/NWSEureka
http://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
http://www.weather.gov/eureka/zonemap.png
Hazardous weather outlook, Mar 13, 5:50 AM PDT, 8 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
550 AM PDT Wed Mar 13 2019

CAZ101-102-104>109-141300-
Coastal Del Norte-Del Norte Interior-Southwestern Humboldt-
Northern Humboldt Interior-Southern Humboldt Interior-
Northern Trinity-Southern Trinity-Mendocino Coast-
550 AM PDT Wed Mar 13 2019

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ103-112-141300-
Northern Humboldt Coast-Southwestern Mendocino Interior-
550 AM PDT Wed Mar 13 2019

...FROST ADVISORY IN EFFECT UNTIL 9 AM PDT THIS MORNING...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Frost Advisory is currently in effect.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ110-111-113-141300-
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Southeastern Mendocino Interior-
550 AM PDT Wed Mar 13 2019

...FREEZE WARNING IN EFFECT UNTIL 9 AM PDT THIS MORNING...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Freeze Warning is currently in effect.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 13, 2:23 PM PDTFreeze WarningEKAMendocino19 hr

Nearby

Frost Advisories in California, 2019Every frost advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.